New Mexico, 2011

Extreme Cold in New Mexico, February 1 to 4, 2011

February 1 to 4, 2011 · NWS EPZ · 7 events in 7 counties and zones

A strong upper low dropped down the Northern Rockies which pushed a back door arctic cold front through the region. An upper level ridge was located over the eastern Pacific with the arctic jet steam diving south to the Mexican border.

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong upper low dropped down the Northern Rockies which pushed a back door arctic cold front through the region. An upper level ridge was located over the eastern Pacific with the arctic jet steam diving south to the Mexican border. These two features combined to bring extremely cold air into the Western United States from Alaska and Canada. Numerous areas experienced rolling power outages and natural gas shortages along with burst pipes. The state of New Mexico declared a State of Emergency due to the natural gas shortages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 1, 3:23 AM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Feb 1, 3:23 AM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
323 AM MST TUE FEB 1 2011

.SYNOPSIS...
BIG CHANGES FROM THE PAST SEVERAL DAYS OF MILD WEATHER ARE WELL
UNDER WAY AS A PACIFIC STORM AND ASSOCIATED COLD FRONT PUSHED
THROUGH THE REGION OVERNIGHT. TODAY A MUCH COLDER BLAST OF ARCTIC
AIR WILL INVADE THE REGION FROM THE PLAINS. TWENTY DEGREES DROPS
IN TEMPERATURES ARE EXPECTED TODAY WITH EVEN COLDER TEMPERATURES
SLATED FOR WEDNESDAY AND THURSDAY. NIGHTTIME LOWS WILL DROP TO NEAR
RECORD LEVELS WITH DANGEROUS WIND CHILLS IN BRISK EAST WINDS.
FORCING FROM THE COLD FRONT AND AN UPPER STORM SYSTEM WILL BRING
PERIODS OF SNOW TO ALL AREAS WITH SOME AREAS RECEIVING HEAVY SNOW.
WEATHER WILL BEGIN TO IMPROVE THURSDAY AS THE SYSTEM EXITS LEAVING
BEHIND THE COLD AIR. TEMPERATURES BEGIN TO MODERATE BY FRIDAY AND
MORE SO OVER THE WEEKEND WITH GENERALLY DRY WEATHER EXPECTED.

&&

.DISCUSSION...
A COMPLICATED WINTER WEATHER SCENARIO TO EVOLVE OVER MUCH OF THE
U.S. THROUGH LATE WEEK...OUR PORTION OF THE SW U.S. WILL BE IN ON
THE BIG CHANGES. YESTERDAY AND OVERNIGHT AN UPPER-LEVEL PACIFIC
TROUGH AND ASSOCIATED COLD FRONT SWEPT EAST ACROSS THE CWFA. BRISK
WINDS AND COOLER TEMPERATURES WITH SCATTERED MOUNTAIN SNOW AND
ISOLATED LOWLAND RAIN WAS THE RESULT. AREA MOUNTAINS HAVE REPORTED
1-3" OF SNOWFALL WITH THIS FIRST ROUND OF WINTER WEATHER.

THE NEXT FEATURE OF CONCERN FOR THIS EXTENDED WINTER EPISODE IS AN
ARCTIC COLD FRONT PUSHING IN FROM THE EAST. AT 10Z THE FRONT IS
BEGINNING TO PUSH UP AGAINST THE SACS AND GUAD MOUNTAINS. THIS IS A
EARLIER ADVANCE THAN EARLIER PROGS SUGGESTED. THUS EXPECT AN EARLY
CEASE TO OUR DAILY TEMPERATURE CLIMB TODAY. MUCH COLDER EAST ZONES
THAN WEST TODAY AS THE FRONT WON'T GET THROUGH THE ENTIRE CWFA
TODAY. LAST NIGHT'S PAC TROUGH HELPED TO INTRODUCE SOME MODERATE
MOISTURE TO OUR ENVIRONMENT...PW'S ABOUT A 1/3 OF AN INCH. THINKING
IS THAT STRONG FRONTAL FORCING AND EAST UPSLOPE FLOW WILL PRODUCE
SCT MTN AND ISOL LOWLAND SNOW SHOWERS EAST OF THE RIO GRANDE TODAY
AS THE FRONT ADVANCES WEST. ALOFT WE SIT BETWEEN SYSTEMS SO LITTLE
DYNAMICS ALOFT WITH THE EXCEPTION OF WEST WERE SOME DPVA IS
ADVECTING IN AHEAD OF THE NEXT SYSTEM.

TONIGHT THROUGH LATE WEDNESDAY THE SECOND UPPER SYSTEM WILL SLOWLY
DROP SE AND SWEEP ACROSS THE CWFA. LATEST PROGS INDICATE CHANGES
IN THE TRAJECTORY AND TIMING OF THIS SYSTEM. A LITTLE FASTER WITH
AN EARLIER EXIT...NOT AS DEEP...AND A SHIFT TOWARD THE EAST.
EARLIER RUNS SHOWED THIS AS CLOSED LOW OVER THE BOOTHEEL. THIS NEW
SOLUTION WOULD LIKELY REDUCE PCPN CHANCES AND SNOW TOTALS ACROSS
THE REGION...ESPECIALLY WEST ZONES FOR THESE PERIODS. DURING THIS
TIME THE MOISTURE LEVELS ALSO PLUNGE WITH VERY DRY AIR ALOFT MOVING
IN. HOWEVER WITH A VERY COLD AIRMASS AND STRONG FORCING ALOFT
EXPECT PERIODS OF SNOW SHOWERS ALL ZONES. BETTER CHANCES WILL BE N
AND E ACROSS THE REGION. EXPECT SOME HEAVY SNOW OVER THE
SACS...ALSO IN THE SURROUNDING LOWLANDS. ALSO GOING WITH ADVISORY
LEVEL SNOW FALL FOR THE LOWLANDS GENERALLY EAST OF THE RIO GRANDE.

EARLY THURSDAY THE UPPER TROUGH WILL EXIT THE REGION WITH
PRECIPITATION CHANCES ENDING WEST TO EAST THROUGH THE MORNING
HOURS. COLD AIR WILL REMAIN BEHIND. WESTERLY FLOW WILL RETURN
FRIDAY AND ALLOW FOR MODERATING TEMPERATURES THOUGH THE WEEKEND.
THE NEXT UPPER WAVE PROGGED TO DROP S OVER THE AREA DURING THE
WEEKEND IS NOW PASSING MOSTLY EAST...MINIMIZING PCPN CHANCES.

&&

.AVIATION...VALID 01/12Z-02/12Z. PACIFIC FRONT HAS SWEPT EAST
ACROSS THE ENTIRE REGION. UPPER TROUGH AXIS HAS ALSO PASSED TO
THE EAST OF THE AREA. CONTINUED WESTERLY FLOW FOR MOST AREAS WEST
OF THE RIO GRANDE VALLEY TODAY. TO THE EAST A VERY STRONG COLD
FRONT WILL PUSH IN FROM THE NORTHEAST. SHARP WINDSHIFTS WILL
PROGRESS FROM EAST TO WEST THROUGH THE MORNING AND AFTERNOON HOURS
WITH WESTERLY PRE-FRONTAL WINDS...ABRUPTLY SHIFTING TO NORTHEAST
AS THE FRONT PASSES.

CEILINGS DROPPING OVER THE LOWLANDS PARTICULARLY IN THE LATE
AFTERNOON AS SCATTERED RAIN/SNOW SHOWERS REDEVELOP. MVFR FOR THE
LOWLANDS... WITH IFR/LIFR OVER THE HIGHER TERRAIN. MORE ORGANIZED
SNOW SHOWERS TUE NIGHT WILL BRING PERIODS OF IFR TO THE LOWLANDS
AS WELL.

.FIRE WEATHER...
PACIFIC FRONT AND UPPER STORM PASSED EAST THROUGH THE REGION
OVERNIGHT. ISOLATED TO SCATTERED SHOWERS WITH THIS FEATURE
OVERNIGHT. 1-3 INCHES OF SNOW OVER THE HIGHER TERRAIN OF THE GILA
AND SACS.

TODAY A VERY STRONG ARCTIC COLD FRONT WILL PUSH IN FROM THE
PLAINS. AREAS EAST OF THE CONTINENTAL DIVIDE WILL EXPERIENCE
ABRUPT WINDSHIFTS FROM THE WEST TO THE EAST WITH THE FRONTAL
PASSAGE. WINDS WILL ALSO BE WINDY...GUSTY...AND BRISK WITH SHARP
DROPS IN TEMPERATURES. FOR MANY AREAS TODAY'S AFTERNOON
TEMPERATURES WILL BE COOLER THAN THE MORNING TEMPERATURES.

SNOW LEVELS WILL DROP TO DESERT ELEVATIONS BEHIND THE FRONT. ALOFT
A SECOND UPPER-LEVEL STORM WILL DROP SOUTH OVER THE AREA WEDNESDAY
THROUGH THURSDAY. THUS PERIODS OF SNOW TO BOTH THE HIGHER AND
LOWER ELEVATIONS EXPECTED THROUGH THURSDAY. TEMPERATURES WILL
GENERALLY BE AROUND 30 DEGREES BELOW NORMAL. THIS WILL OF COURSE
LEAD TO HIGH RH VALUES MINIMIZING THE FIRE WX CONCERNS.

TEMPERATURES WILL BEGIN TO MODERATE WITH IMPROVING CONDITIONS
GOING INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 42  18  28   9  28 /  10  30  20  30  10
SIERRA BLANCA TX        34  11  23   7  25 /  20  20  20  30  20
LAS CRUCES              44  17  26   8  27 /  20  30  30  30  10
ALAMOGORDO              29   9  22   2  25 /  50  50  40  30  10
CLOUDCROFT              18   3   8  -6  11 /  90  90  60  40  20
TRUTH OR CONSEQUENCES   38  15  24   6  26 /  30  50  40  30   0
SILVER CITY             39  17  24   4  24 /  40  60  40  30   0
DEMING                  48  20  29   7  29 /  10  20  30  20  10
LORDSBURG               51  24  34  10  32 /  10  20  20  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 PM MST
     WEDNESDAY FOR NMZ032.

     WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 PM MST
     WEDNESDAY FOR NMZ023-024.

     WINTER STORM WARNING UNTIL 11 PM MST WEDNESDAY FOR NMZ025.

     WINTER WEATHER ADVISORY UNTIL 5 PM MST WEDNESDAY FOR NMZ022.

TX...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 PM MST
     WEDNESDAY FOR TXZ055-056.

&&

14/BIRD
Hazardous weather outlook, Jan 31, 5:59 AM MST, 23 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
559 AM MST MON JAN 31 2011

NMZ022>025-030>032-TXZ055-056-011300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
559 AM MST MON JAN 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED MOUNTAIN SNOW SHOWERS AND LOWLAND RAIN SHOWERS WILL
OCCUR BY THIS AFTERNOON WEST OF THE CONTINENTAL DIVIDE AND WILL
SPREAD EAST OVER THE AREA TONIGHT. WINTER WEATHER ADVISORIES HAVE
BEEN ISSUED FOR GRANT AND SIERRA COUNTIES WHERE 3 TO 5 INCHES OF
SNOW IS POSSIBLE ABOVE 7500 FEET AND 1 TO 3 INCHES POSSIBLE BELOW
7500 FEET. A WINTER STORM WARNING HAS BEEN ISSUED FOR THE SOUTHERN
SACRAMENTO MOUNTAINS FOR 6 TO 10 INCHES OF POSSIBLE SNOW FALL
TONIGHT AND TOMORROW. OTHER LOWLAND LOCATIONS WILL SEE MAINLY RAIN
OR A RAIN SNOW MIX WITH NO ACCUMULATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER WEATHER PATTERN WILL CONTINUE TUESDAY THROUGH PART OF
THURSDAY. MOUNTAIN SNOW SHOWERS AND LOWLAND RAIN/SNOW SHOWERS WILL
CONTINUE OFF AND ON AND EVENTUALLY TURN OVER TO ALL SNOW TUESDAY
NIGHT AND REMAIN THAT WAY UNTIL THURSDAY WHEN SHOWERS WILL END. A
VERY STRONG COLD FRONT WILL PUSH INTO THE AREA BY TUESDAY NIGHT
WITH A STEEP DROP IN TEMPERATURES EXPECTED. EXTREMELY COLD
CONDITIONS ARE EXPECTED WEDNESDAY THROUGH FRIDAY MORNING WITH SOME
OF THE COLDEST TEMPERATURES OF THE SEASON EXPECTED. NEAR RECORD
LOW TEMPERATURES ARE POSSIBLE THURSDAY AND FRIDAY MORNINGS. DAY
TIME HIGH TEMPERATURES WILL LIKELY STAY BELOW FREEZING WEDNESDAY
AND THURSDAY. A WARMING TREND IS EXPECTED TO BEGIN BY FRIDAY
AFTERNOON INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS OFFICE.

LUNDEEN

Event by event

7 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Tularosa Basin/Southern Desert

When
February 1, 5:00 AM MST to February 4, 3:00 PM MST
Where
Tularosa Basin/Southern Desert forecast zone
Property damage
$500,000
Reported by
Mesonet

High temperatures across the region on Feb 2nd included 9F at McGregor Range, 16 at Alamogordo and 18 at Orogrande. Low temperatures on the morning of Feb 3rd included -19F at Holloman Air Force Base, -13F at Alamogordo Airport, -11F at Orogrande and -7F at McGregor Range. Six water main breaks were reported in Alamogordo. Natural gas was shutoff to about 5000 customers in the area. The city of Alamogordo declared an emergency in the city due to the extreme winter weather. Around 4000 residents in the county were without natural gas for several days. Most schools were closed for 3 days due to the cold and lack of water and heat, a couple in Alamogordo were closed for 5 days.

Extreme Cold/Wind Chill, Southern Sacramento Mountains

When
February 1, 5:00 AM MST to February 4, 3:00 PM MST
Where
Southern Sacramento Mountains forecast zone
Property damage
$100,000
Reported by
Mesonet

High temperatures across the Sacramento Mountains on Feb 2nd included -4F at Weed, -3F at Mayhill, -1F in Cloudcroft and 1F at Mescalero. Overnight low temperatures on Feb 3rd included -30F at the Inn of the Mountain Gods in Mescalero, -19F in Cloudcroft, -20F at Mayhill, -16F in Weed and -18F at Cosmic. The town of Cloudcroft lost between 500,000 and 600,000 gallons of water due to water line breaks.

Extreme Cold/Wind Chill, Southern Desert

When
February 1, 10:00 AM MST to February 4, 3:00 PM MST
Where
Southern Desert forecast zone
Property damage
$400,000
Reported by
Mesonet

High temperatures reported across the area on Feb 2nd included 18F at Las Cruces, 16F in Santa Teresa at the National Weather Service Office, 12F at the White Sands Missile Range Headquarters and 13F at Northrup Landing. Morning low temperatures on Feb 3rd included 0F at Las Cruces, -20F at Jornada, -5F at the National Weather Service in Santa Teresa, -10F at the White Sands Missile Range Headquarters and -15F at Northrup Landing. Numerous frozen and broken pipes were reported, natural gas pressure was at all-time lows and schools were closed for 4 days due to all the problems caused by the cold.

Extreme Cold/Wind Chill, Sierra County Lakes Region

When
February 1, 10:00 AM MST to February 4, 3:00 PM MST
Where
Sierra County Lakes Region forecast zone
Property damage
$150,000
Reported by
Mesonet

High temperatures around the area on Feb 2nd included 11F at Truth or Consequences and 18F at Hillsboro. Morning low temperatures on Feb 3rd included -17F on the north end of the Blacks Range, -10F at Hillsboro and -6F at Truth or Consequences. Each morning from the 1st through the 4th had low temperatures below 10F at Truth or Consequences.

Extreme Cold/Wind Chill, Southwest Desert Mimbres Basin

When
February 1, 6:00 PM MST to February 4, 3:00 PM MST
Where
Southwest Desert Mimbres Basin forecast zone
Property damage
$25,000
Reported by
Mesonet

High temperatures across the region on Feb 2nd included 16F at Deming and 18F about 10 miles south of Deming. Low temperatures on the morning of Feb 3rd included -3F at Cambray near the Luna/Dona Ana County line on Interstate 10, -1F about 10 miles south of Deming, and 0F at Deming. Numerous frozen and burst water pipes were reported. The Marshall Memorial Library in Deming was closed for some time due to a break in the building's fire suppression system causing damage to the ceiling and insulation.

Extreme Cold/Wind Chill, Southwest Desert/Boothill

When
February 1, 7:00 PM MST to February 4, 3:00 PM MST
Where
Southwest Desert/Boothill forecast zone
Reported by
Mesonet

High temperatures across the region on Feb 2nd included 20 at Antelope Wells, and 21 in Lordsburg. Low temperatures on the morning of Feb 3rd included -2F at Antelope Wells, 0F at Animas and 0F at Lordsburg.

Extreme Cold/Wind Chill, Southwest Mountains/Lower Gila Region

When
February 1, 8:00 PM MST to February 4, 3:00 PM MST
Where
Southwest Mountains/Lower Gila Region forecast zone
Reported by
Mesonet

High temperatures on Feb 2nd only warmed to around 19F at Silver City and 23 at the GIla Center RAWS. Low temperatures on the morning of Feb 3rd dropped to -9F at the Silver City Airport, -13F at Mule Creek, and -11F at the Gila Center RAWS. Natural gas was shut off to many residents around the Silver City area because of low pressure in the lines due to the high demand.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284694, 284696, 284689, 284692, 284687, 284685, 284683.